Wyoming, 2022

Winter Storm and Heavy Snow in Wyoming, May 19 to 20, 2022

May 19 to 20, 2022 · NWS CYS · 7 events in 7 counties and zones

Late season winter storm brought snowfall to portions of southern Wyoming. Heaviest snowfall was observed in the mountains, while lower elevations near Laramie and Cheyenne received 2 to 4 inches.

Where it happened

Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

Late season winter storm brought snowfall to portions of southern Wyoming. Heaviest snowfall was observed in the mountains, while lower elevations near Laramie and Cheyenne received 2 to 4 inches.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at May 19, 7:40 PM MST, 50 minutes earlier.

Area forecast discussion, May 19, 7:40 PM MST, 50 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
840 PM MDT Thu May 19 2022

.UPDATE...
Issued at 840 PM MDT Thu May 19 2022

Latest surface analysis showed the cold front over northern CO.
Temperatures were in the 30s and 40s. Winds were north to northwest
15-25 mph with some gusts to 40 mph. Post-frontal light rain and
snow will continue to spread west to east across the CWA tonight.
Elevations above 7000 feet can expect some snow accumulation later
tonight, with up to 4 inches possible by sunrise Friday. Roadways
will be wet this evening, with some slushy spots possible later
tonight along the I-80 corridor between Cheyenne and Rawlins.
Removed mention of isolated thunder tonight and Friday morning
with a more stable environment.

UPDATE Issued at 709 PM MDT Thu May 19 2022

Strong cold front surged south into northeast CO early this evening.
Cheyenne's temperature dropped from 79 to 42 degrees in less than
two hours! The front recently passed south of Laramie. Winds have
diminished below high wind criteria during the past hour with loss
of heating and mixing. High Wind Warnings were cancelled at 7 PM.
Updates sent.

&&

.SHORT TERM...(This Afternoon - Friday Night)
Issued at 310 PM MDT Thu May 19 2022

High Wind Warnings remain in effect until 9 PM this evening across
much of southeast Wyoming, mainly west of I-25. Warnings should be
cancelled shortly for eastern Platte and central Laramie counties,
as gradients rapidly diminish with the passage of a strong surface
cold front. Numerous gusts 65-75 MPH have been observed today over
areas along and west of the Laramie Range, mainly driven by strong
and deep mixing with persistent 55-60 knot flow aloft. These areas
should see winds diminishing by sunset this evening with weakening
lapse rates and the eventual arrival of the cold front. Expect the
evening crew will be able to cancel the remaining Warning products
prior to 9 PM, but wanted to provide a buffer in case strong lower
level gradients keep winds elevated for a bit longer than expected
at the current time.

Highly-anomalous cold front continues to advance rapidly southward
across the CWA this afternoon. The 21z surface analysis showed the
cold front extending from the Laramie Range, then to the east from
the Platte/Goshen/Laramie County line into the southern Panhandle.
Temperatures ranged from 87 at SNY to 39 at DGW! Rain/snow showers
continue to increase behind the front over our northern zones, but
are unlikely to cause any real impacts this evening. A mesmerizing
visible satellite presentation this afternoon w/ an extremely well
developed surface low over southwestern Saskatchewan. This overall
system will become a bit more elongated on Friday with most of the
mid/upper-level energy likely being shunted just to the south into
northern Colorado. In the last 12 hours, models have trended quite
significantly toward drier solutions for southeast Wyoming. Latest
mid & upper level GOES-16 Water Vapor satellite imagery shows what
would appear to be a very fragmented moisture field which leads to
questions whether we will be able to get high enough snow rates to
yield substantial impacts. All high-res models generally show snow
amounts of 2 inches or less for Cheyenne using a 10:1 ratio. A few
localized maxima of 6-12 inches continue to be progged over higher
terrain areas including I-80 between Cheyenne & Laramie, which may
make sense with enhanced convergence and moist upslope. It appears
inherited Winter Storm Warnings are in good shape. Have decided to
cancel the Winter Storm Watch for central & eastern Laramie County
as it is looking more and more possible that Cheyenne may see very
little if any snow accumulation. Have also cancelled the Adzy over
Kimball County in NE. This is strongly supported by the 12z plumes
from the GEFS showing significant clustering toward low/almost NIL
QPF amounts for Cheyenne.

Have maintained Hard Freeze Watches for much of the CWA as lows do
still appear likely to drop into the low to mid 20s on both Friday
and Saturday nights. This is around the time that we would usually
expect our last freeze, but given the recent spring warmth and the
overall severity of the temperature drop, believe this is the best
product for the situation at this time.

.LONG TERM...(Saturday - Thursday)
Issued at 310 PM MDT Thu May 19 2022

Most impactful weather in the long term is snow and cold
temperatures. Light snow will continue through the morning
hours but gradually taper off through the afternoon as the main
trough axis pushes off to the east. About a coating to an inch of
additional snow is expected during this timeframe.

Once the snow is done, skies will clear overnight. This, in
combination with calm winds and snow on the ground will lead to a
cold Saturday night and Sunday morning. Widespread frost and freeze
is possible Sunday morning as low temperatures will drop below
freezing. This could pose issues for sensitive vegetation.

Although it will have a cold start, Sunday marks the start of a very
slow and gradual warming trend. Temperatures will rise about 5 to 10
degrees each day as an upper-level ridge begins to build in by mid-
week. Before the ridge builds in, yet another trough sweeps through
the region Sunday into Tuesday. During this time, scattered showers
are possible with perhaps a rumble of thunder for areas east of the
Laramie Range. No major storms are expected as the temperature
profile is still on the cool side. The middle and end of the work
week looks quite pleasant as nice weather and 70 and 80 degree
temperatures return to the CWA.

&&

.AVIATION...(For the 00Z TAFS through 00Z Friday evening)
Issued at 520 PM MDT Thu May 19 2022

Wyoming TAFS...VFR, except for MVFR at Laramie from 06Z to 12Z.
Wind gusts to 55 knots until 03Z, then gusts to 35 knots.

Nebraska TAFS...VFR. Wind gusts to 35 knots.

&&

.FIRE WEATHER...
Issued at 310 PM MDT Thu May 19 2022

Minimal fire weather conditions are expected tomorrow and through
the weekend. A strong cold front moving through the region this
afternoon will bring much colder temperatures over the next several
days. Widespread snow will develop behind the front with snow
accumulations expected in the mountains. Some snow accumulations
also possible for the lower elevations.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...Hard Freeze Watch from Friday evening through Saturday morning
     for WYZ101-102-104>111-113-115>119.

     Winter Weather Advisory from midnight tonight to noon MDT
     Saturday for WYZ110-112-115.

     Winter Storm Warning from midnight tonight to noon MDT Saturday
     for WYZ116-117.

     Winter Storm Warning until noon MDT Saturday for WYZ114.

NE...Hard Freeze Watch from Friday evening through Saturday morning
     for NEZ002-054-095.

&&

UPDATE...MAJ
SHORT TERM...CLH
LONG TERM...SF
AVIATION...RUBIN
FIRE WEATHER...SF
Hazardous weather outlook, May 19, 7:24 PM MST, 1 hour 6 minutes before
Hazardous Weather Outlook...CORRECTED
National Weather Service Cheyenne WY
824 PM MDT Thu May 19 2022

WYZ110-112-115-210200-
North Snowy Range Foothills-Sierra Madre Range-Laramie Valley-
824 PM MDT Thu May 19 2022

This hazardous weather outlook is for portions of south central
Wyoming and southeast Wyoming.

.DAY ONE...TONIGHT

Rain this evening will change to snow tonight. Up to two inches
of snow will be possible by sunrise.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

Occasional snow will continue Friday through Saturday. Total
accumulations of 3 to 6 inches lower elevations and 6 to 12 inches
higher elevations will be possible. Winter Weather Advisories are
in effect through midday Saturday.

Sub-freezing temperatures as low as 20 degrees late Friday night
and early Saturday morning will be possible. A Hard Freeze Watch
is in effect.

.Spotter information statement...

Spotter activation will not be required.

WYZ114-116-117-210200-
Snowy Range-South Laramie Range-South Laramie Range Foothills-
824 PM MDT Thu May 19 2022

This hazardous weather outlook is for portions of south central
Wyoming and southeast Wyoming.

.DAY ONE...TONIGHT

Rain this evening will change to snow tonight. Two to four inches
of snow will be possible by sunrise.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

Occasional snow will continue Friday through Saturday. Total
accumulations of 5 to 10 inches lower elevations and 10 to 15
inches higher elevations will be possible. Winter Storm Warnings
are in effect through midday Saturday.

Sub-freezing temperatures as low as 25 degrees late Friday night
and early Saturday morning will be possible. A Hard Freeze Watch
is in effect.

.Spotter information statement...

Spotter activation will not be required.

NEZ002-003-019>021-054-055-095-096-WYZ101>109-111-113-118-119-
210200-
Dawes County-Box Butte County-Scotts Bluff County-Banner County-
Morrill County-Kimball County-Cheyenne County-
Northern Sioux County-Southern Sioux County-
Converse County Lower Elevations-Niobrara County-
North Laramie Range-Ferris/Seminoe/Shirley Mountains-
Shirley Basin-Central Laramie Range and Southwest Platte County-
East Platte County-Goshen County-Central Carbon County-
Southwest Carbon County-Upper North Platte River Basin-
Central Laramie County-East Laramie County-
824 PM MDT Thu May 19 2022

This hazardous weather outlook is for western portions of Panhandle
Nebraska...east central Wyoming...south central Wyoming and southeast
Wyoming.

.DAY ONE...TONIGHT

Rain this evening will change to snow above 7000 feet tonight. Less
than an inch of snow is expected by sunrise.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

Occasional rain and snow will continue Friday through Saturday.
Total accumulations of 1 to 4 inches will be possible.

Sub-freezing temperatures as low as 25 degrees late Friday night
and early Saturday morning will be possible. A Hard Freeze Watch
is in effect for much of the area.

.Spotter information statement...

Spotter activation will not be required.

In the hours before

Local storm report, May 19, 3:48 PM MST, 4 hours 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
448 PM MDT THU MAY 19 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0416 PM     NON-TSTM WND GST 5 NW ARLINGTON          41.64N 106.29W
05/19/2022  M59 MPH          CARBON             WY   MESONET

            MESONET STATION WY21 5.5 NW ARLINGTON
            (WYDOT).

&&
Local storm report, May 19, 3:59 PM MST, 4 hours 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
459 PM MDT THU MAY 19 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0450 PM     NON-TSTM WND GST 4 W LARAMIE             41.32N 105.67W
05/19/2022  M67 MPH          ALBANY             WY   ASOS

            ASOS STATION KLAR LARAMIE AIRPORT - LAR.

&&
Local storm report, May 19, 4:03 PM MST, 4 hours 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
503 PM MDT THU MAY 19 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0456 PM     NON-TSTM WND GST 2 WNW BUFORD            41.13N 105.34W
05/19/2022  M61 MPH          ALBANY             WY   MESONET

            MESONET STATION WY36 2.4 NW BUFORD (WYDOT).

&&
Local storm report, May 19, 4:27 PM MST, 4 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
527 PM MDT THU MAY 19 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0506 PM     NON-TSTM WND GST SKYLINE                 41.14N 106.58W
05/19/2022  M58 MPH          CARBON             WY   MESONET

            MESONET STATION KSKL SKYLINE (WYDOT).

&&
Local storm report, May 19, 4:59 PM MST, 3 hours 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
559 PM MDT THU MAY 19 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0454 PM     NON-TSTM WND GST 4 W LARAMIE             41.32N 105.67W
05/19/2022  M61 MPH          ALBANY             WY   ASOS

            ASOS STATION KLAR LARAMIE AIRPORT - LAR.

&&
Special weather statement, May 19, 8:04 PM MST, 26 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
904 PM MDT Thu May 19 2022

WYZ101-106-107-200515-
Converse County Lower Elevations-
Central Laramie Range and Southwest Platte County-
East Platte County-
Including the cities of Douglas, Glenrock, Bill, Deer Creek,
Bordeaux, Wheatland, and Guernsey
904 PM MDT Thu May 19 2022

Occasional light to moderate snow will continue this evening along
the Interstate 25 corridor from Douglas to north of Chugwater. Most
of the snow will accumulate on grassy areas, with some slick spots
possible as temperatures fall below freezing. Motorists can expect
lower visibility in pockets of moderate snowfall. Reduce speeds and
allow extra travel time.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 winter weather, 3 heavy snow, 1 winter storm. Local standard time, as filed.

Winter Weather, North Snowy Range Foothills

When
May 19, 8:30 PM MST to May 20, 4:15 AM MST
Where
North Snowy Range Foothills forecast zone
Reported by
CoCoRaHS
Coordinates
41.675, -106.327 (the zone’s center; the record gives no point)

CoCoRaHS station reported of 3.5 inches of snowfall near Elk Mountain.

Heavy Snow, Snowy Range

When
May 19, 9:00 PM MST to May 20, 5:00 PM MST
Where
Snowy Range forecast zone
Reported by
SNOTEL
Coordinates
41.675, -106.327 (the zone’s center; the record gives no point)

Sand Lake SNOTEL site (Elev. 10050 ft) estimated 18 inches of snowfall with 1.2 inches of snow water equivalent and 15 to 1 snow ratios. Additional SNOTELs in the area estimated 10 to 16 inches of snowfall.

Heavy Snow, Sierra Madre Range

When
May 19, 9:00 PM MST to May 20, 5:00 PM MST
Where
Sierra Madre Range forecast zone
Reported by
SNOTEL
Coordinates
41.695, -106.931 (the zone’s center; the record gives no point)

Old Battle SNOTEL site (Elev. 10000 ft) estimated 16.5 inches of snowfall with 1.1 inches of snow water equivalent and 15 to 1 snow ratios. Additional SNOTELs in the area estimated 8 to 15 inches of snowfall.

Winter Weather, Central Laramie County

When
May 19, 10:30 PM MST to May 20, 11:30 AM MST
Where
Central Laramie County forecast zone
Reported by
CoCoRaHS
Coordinates
41.307, -104.690 (the zone’s center; the record gives no point)

Snow accumulations ranging from 2.5 to 4.5 inches around Cheyenne and nearby areas.

Winter Weather, Laramie Valley

When
May 19, 10:40 PM MST to May 20, 10:45 AM MST
Where
Laramie Valley forecast zone
Reported by
CoCoRaHS
Coordinates
41.655, -105.724 (the zone’s center; the record gives no point)

Numerous CoCoRaHS stations reported 2 to 4 inches of snow accumulation around Laramie.

Heavy Snow, South Laramie Range

When
May 19, 11:00 PM MST to May 20, 2:00 PM MST
Where
South Laramie Range forecast zone
Reported by
SNOTEL
Coordinates
41.481, -105.207 (the zone’s center; the record gives no point)

Crow Creek SNOTEL site (Elev. 8330 ft) estimated 10.5 inches of snowfall with 0.7 inches of snow water equivalent and 15 to 1 snow ratios.

Winter Storm, South Laramie Range Foothills

When
May 19, 11:00 PM MST to May 20, 2:00 PM MST
Where
South Laramie Range Foothills forecast zone
Reported by
Department of Highways
Coordinates
41.481, -105.207 (the zone’s center; the record gives no point)

Interstate 80 between Cheyenne and Laramie was closed due to winter conditions for 6 hours.

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.
Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2022Every state in 2022This day in weather historyWarnings in Wyoming, May 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1019686, 1019681, 1019685, 1019671, 1019687, 1019683, 1019684.